The development of anti-VEGF injections has provided a medical option to patients with certain posterior segment issues that simply didn’t exist before. However, while they’ve completely changed how some patients are managed, they’re not wonder drugs. In fact, some anti-VEGF treatments can lead to retinal pigment epithelial (RPE) atrophy, according to newly published research. This suggests that proper patient screening is vital to effective treatment.
A team of Korean researchers evaluated 162 eyes that received anti-VEGF injections for polypoidal choroidal vasculopathy (PCV). They followed the patients for two years, regularly evaluating their ocular characteristics and lesion using fluorescein angiography, indocyanine green angiography and spectral domain OCT (SD-OCT). They found RPE development in 10.5% (17 cases) of the patients after two years. Nine of them had RPE atrophy at branching vascular networks, and eight developed at locations with polyp or polyp-associated pigment epithelial detachment.
Patients with RPE also had significantly thinned subfoveal choroidal thicknesses, and subretinal drusenoid deposits were significantly more frequent in eyes with RPE atrophy. Using multiple logistic regression analysis, the mean subfoveal choroidal thickness was identified as a significant risk factor for the development of RPE atrophy.
|Cho H, Kim K, Lim S, et al. Retinal pigment epithelial atrophy after anti-vascular endothelial growth factor therapy for polypoidal choroidal vasculopathy. Br J Ophthalmol. January 2, 2020. [Epub ahead of print].|